It is possible to
prescribe the contraceptive pill. However there are several antiepileptic
medications, which have interactions with the "pill". One may
either change the contraception method or change the antiepileptic
treatment. Your doctor will help you.
Oral contraceptives ‘efficacy is impaired by concomitant use of
enzyme-inducing AEDs (medication that causes the liver to increase
metabolism of other medication) such as phenytoin, carbamazepine,
barbiturates, and topiramate.
AEDs, such as Lamotrigine, valproic acid, clobazam, vigabatrin, and
gabapentin, do not reduce levels of OC hormones, therefore should not
increase the risk for OC failure.
If on an enzyme -inducing AED consider choosing an OC with estrogen
content 50 micrograms although this does not guarantee efficacy. A clue to
the possibility that the OC pill may not be effective is breakthrough
mid-cycle bleeding. The lack of breakthrough bleeding does not however
guarantee OC effectiveness if on an enzyme inducing AED.
progesterone -only contraceptive may also be less effective in women
receiving liver enzyme-inducing AEDs.
If possible prior to conception, one will try to decrease the dose of
medication to the lowest level possible. Vitamin supplementation and in
particular Folic Acid supplementation should be taken. Ultra Sonographic
monitoring of the pregnancy is highly recommended, blood pressure of the
mother will be monitored as well. The pregnancy may affect the seizures
either way, increasing or decreasing their frequency. The delivery should
be well planned to avoid seizure during labor. Breathing exercises may
need to be limited. Otherwise no other limitation, for example peridural
anaesthesia is perfectly acceptable.
It is recommended to have a pediatrician at the birth. The infant may be sedated by the antiepileptic medication, and later the baby may become irritable due to withdrawal. Breast feeding is not contra-indicated and the epileptic mother can breast feed her child regardless of the antiepileptic medication that she is taking. There are some risks of medication-induced malformations to the fetus. These risks can be minimized by planning and monitoring the pregnancy. The genetic risks for the child to develop an epileptic problem depend on the type of epilepsy the mother has. You should discuss your individual case with your doctor.